×

zbMATH — the first resource for mathematics

Fourier mode analysis of multigrid methods for partial differential equations with random coefficients. (English) Zbl 1120.65309
Summary: Partial differential equations with random coefficients appear for example in reliability problems and uncertainty propagation models. Various approaches exist for computing the stochastic characteristics of the solution of such a differential equation. In this paper, we consider the spectral expansion approach. This method transforms the continuous model into a large discrete algebraic system. We study the convergence properties of iterative methods for solving this discretized system. We consider one-level and multi-level methods. The classical Fourier mode analysis technique is extended towards the stochastic case. This is done by taking the eigenstructure into account of a certain matrix that depends on the random structure of the problem. We show how the convergence properties depend on the particulars of the algorithm, on the discretization parameters and on the stochastic characteristics of the model. Numerical results are added to illustrate some of our theoretical findings.

MSC:
65C30 Numerical solutions to stochastic differential and integral equations
65N55 Multigrid methods; domain decomposition for boundary value problems involving PDEs
60H15 Stochastic partial differential equations (aspects of stochastic analysis)
60H35 Computational methods for stochastic equations (aspects of stochastic analysis)
35R60 PDEs with randomness, stochastic partial differential equations
65N35 Spectral, collocation and related methods for boundary value problems involving PDEs
Software:
LFA; MGOO; Wesseling
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] G. Karniadakis, C.-H. Su, D. Xiu, D. Lucor, C. Schwab, R. Todor, Generalized polynomial chaos solution for differential equations with random inputs, Research Report 2005-01, Seminar for Applied Mathematics, ETC Zürich, January 2005.
[2] Schuëller, G.I., A state-of-the-art report on computational stochastic mechanics, Prob. engrg. mech., 12, 4, 197-322, (1997)
[3] Babuška, I.; Chatzipantelidis, P., On solving elliptic stochastic partial differential equations, Comput. methods appl. mech. engrg., 191, 4093-4122, (2002) · Zbl 1019.65010
[4] Scheerlinck, N.; Verboven, P.; Stigter, J.D.; De Baerdemaeker, J.; Van Impe, J.F.; Nicolaï, B.M., A variance propagation algorithm for stochastic heat and mass transfer problems in food processes, Int. J. num. methods engrg., 51, 8, 961-983, (2001) · Zbl 0982.80008
[5] Ghanem, R.; Spanos, P., A spectral stochastic finite element formulation for reliability analysis, J. engrg. mech. ASCE, 17, 2351-2372, (1991)
[6] Ghanem, R.; Spanos, P., Stochastic finite elements: A spectral approach, (1991), Springer Verlag New York, USA · Zbl 0722.73080
[7] Pellissetti, M.; Ghanem, R., Iterative solution for systems of linear equations arising in the context of stochastic finite elements, Adv. engrg. software, 31, 607-616, (2000) · Zbl 1003.68553
[8] Babuška, I.; Tempone, R.; Zouraris, G., Galerkin finite element approximations of stochastic elliptic partial differential equations, SIAM J. numer. anal., 42, 800-825, (2004) · Zbl 1080.65003
[9] Babuška, I.; Tempone, R.; Zouraris, G.E., Solving elliptic boundary value problems with uncertain coefficients by the finite element method: the stochastic formulation, Comput. methods appl. mech. engrg., 194, 1251-1294, (2005) · Zbl 1087.65004
[10] Le Maître, O.; Knio, O.; Debusschere, B.; Najm, H.; Ghanem, R., A multigrid solver for two-dimensional stochastic diffusion equations, Comput. methods appl. mech. engrg., 192, 4723-4744, (2003) · Zbl 1037.65007
[11] H. Elman, D. Furnival, Solving the stochastic steady-state diffusion problem using multigrid, Technical Report TR-4786, University of Maryland, Department of Computer Science (2006). · Zbl 1141.65004
[12] Brandt, A., Multi-level adaptive solutions to boundary-value problems, Math. comput., 31, 333-390, (1977) · Zbl 0373.65054
[13] Brandt, A., Rigorous quantitative analysis of multigrid I: constant coefficients two-level cycle with L2-norm, SIAM J. numer. anal., 31, 6, 1695-1730, (1994) · Zbl 0817.65126
[14] Wesseling, P., An introduction to multigrid methods, (1992), Wiley Chichester, England · Zbl 0760.65092
[15] Loève, M., Probability theory, (1977), Springer New York, USA · Zbl 0359.60001
[16] Xiu, D.; Karniadakis, G., The wiener – askey polynomial chaos for stochastic differential equations, SIAM J. sci. comput., 24, 2, 619-644, (2002) · Zbl 1014.65004
[17] Wan, X.; Karniadakis, G.E., An adaptive multi-element generalized polynomial chaos method for stochastic differential equations, J. comput. phys., 209, 2, 617-642, (2005) · Zbl 1078.65008
[18] B. Sudret, A. Der Kiureghian, Stochastic finite elements and reliability: a state-of-the-art report, Technical Report UCB/SEMM-2000/08, University of California, Berkeley (2000).
[19] Trottenberg, U.; Oosterlee, C.; Schüller, A., Multigrid, (2001), Academic Press San Diego, USA
[20] Wienands, R.; Joppich, W., Practical Fourier analysis for multigrid methods, (2005), CRC Press Boca Raton, Florida, USA · Zbl 1062.65133
[21] Yavneh, I., Multigrid smoothing factors for red – black gauss – seidel relaxation applied to a class of elliptic operators, SIAM J. numer. anal., 32, 4, 1126-1138, (1995) · Zbl 0834.65114
[22] Yavneh, I., On red – black SOR smoothing in multigrid, SIAM J. sci. comput., 17, 1, 180-192, (1996) · Zbl 0845.65013
[23] Hackbusch, W., Multi-grid methods and applications, (1985), Springer Berlin, Germany · Zbl 0585.65030
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.